Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Sioux Falls, SD

June 1, 20185 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2018, 8:00 PM CDT for 5 counties in South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 8:00 PM CDT (01:00 UTC)
Expired
Jun 1, 2018, 8:45 PM CDT
In force
45 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bon Homme County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:00 PM CDTTSTM WND GST 603 Nne Dante, SDDELAYED REPORT FROM FRIDAY EVENING... 60 MPH WIND GUST ESTIMATED OFF OF SOCIAL MEDIA VIDEO. NEAR ZERO VISIBILITY FROM BLOWING DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS53 KFSD 020100 RRA
SVRFSD
SDC009-023-043-053-067-020145-
/O.NEW.KFSD.SV.W.0039.180602T0100Z-180602T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
800 PM CDT FRI JUN 1 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Charles Mix County in south central South Dakota...
  Southeastern Gregory County in south central South Dakota...
  Bon Homme County in southeastern South Dakota...
  Douglas County in south central South Dakota...
  Hutchinson County in southeastern South Dakota...

* Until 845 PM CDT.

* At 759 PM CDT, severe thunderstorms were located along a line
  extending from near Delmont to near Dante, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Delmont around 805 PM CDT.
  Avon around 820 PM CDT.
  Parkston and Tripp around 825 PM CDT.
  Tyndall around 835 PM CDT.
  Milltown around 845 PM CDT.

Other locations impacted by these severe thunderstorms include
Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 9815 4284 9818 4287 9825 4288 9832
      4293 9841 4293 9844 4300 9850 4300 9865
      4344 9866 4350 9764 4285 9764 4284 9769
      4287 9785 4286 9787 4281 9789 4277 9794
      4276 9803
TIME...MOT...LOC 0059Z 259DEG 28KT 4327 9826 4298 9826 

HAIL...0.75IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
587 
WWUS53 KFSD 020124
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
824 PM CDT FRI JUN 1 2018

SDC009-023-043-053-067-020145-
/O.CON.KFSD.SV.W.0039.000000T0000Z-180602T0145Z/
Charles Mix SD-Gregory SD-Bon Homme SD-Douglas SD-Hutchinson SD-
824 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN CHARLES MIX...SOUTHEASTERN GREGORY...BON HOMME...DOUGLAS
AND HUTCHINSON COUNTIES...

At 822 PM CDT, severe thunderstorms were located along a line
extending from near Parkston to near Kaylor to near Niobrara, moving
east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Kaylor and Dimock around 825 PM CDT.
  Scotland around 835 PM CDT.
  Milltown around 840 PM CDT.
  Tabor and Clayton around 845 PM CDT.

Other locations impacted by these severe thunderstorms include
Olivet.

Currently...the strongest part of the storm was midway between 
parkston and Tripp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 9815 4284 9818 4287 9825 4288 9832
      4293 9841 4293 9844 4300 9850 4300 9865
      4344 9866 4350 9764 4285 9764 4284 9769
      4287 9785 4286 9787 4281 9789 4277 9794
      4276 9803
TIME...MOT...LOC 0122Z 259DEG 39KT 4340 9804 4319 9790 4282 9802 

HAIL...0.75IN
WIND...60MPH
 
$$

MJF
946 
WWUS53 KFSD 020146
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
846 PM CDT FRI JUN 1 2018

SDC009-023-043-053-067-020156-
/O.EXP.KFSD.SV.W.0039.000000T0000Z-180602T0145Z/
Charles Mix SD-Gregory SD-Bon Homme SD-Douglas SD-Hutchinson SD-
846 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHARLES MIX...
SOUTHEASTERN GREGORY...BON HOMME...DOUGLAS AND HUTCHINSON COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small 
hail and gusty winds of 40 to 55 mph are still possible with these 
thunderstorms as they move across southeast South Dakota, with the 
strongest winds likely associated with the outflow which is out 
ahead of the actual rainfall.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southeastern South Dakota.

LAT...LON 4284 9815 4284 9818 4287 9825 4288 9832
      4293 9841 4293 9844 4300 9850 4300 9865
      4344 9866 4350 9764 4285 9764 4284 9769
      4287 9785 4286 9787 4281 9789 4277 9794
      4276 9803
TIME...MOT...LOC 0146Z 259DEG 28KT 4343 9780 4322 9766 4285 9778 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:13 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 1, 6:13 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
613 PM CDT Fri Jun 1 2018

.SHORT TERM...(This evening through Saturday)
Issued at 306 PM CDT Fri Jun 1 2018

Focus through tonight will be on severe weather threat in advance
of strong upper wave and associated cool front pushing through
the region. As of 19Z, seeing narrow band of cumulus developing in
central South Dakota, in area of enhanced low level moisture
convergence ahead of dry line. Still a weak capping inversion in
this area as of 19Z, but this expected to erode over the next
couple of hours, allowing storms to develop rather quickly between
20Z-22Z west of our forecast area. Discrete cells are expected
initially, but CAMs have been fairly consistent in storms quickly
evolving into a line which approaches western Gregory County 22Z-
23Z. Latest data continues to suggest that strongest storms will
shift southeast toward eastern Nebraska throughout the evening,
following eastern edge of greatest instability axis. Steep mid-
level lapse rates and modest deep layer shear will support an
isolated large hail threat in far southwest corner of our CWA in
south central SD, but dry air beneath ~750mb and DCAPE values in
excess of 1000J/kg suggest that damaging winds will be the greater
threat.

Northern edge of MCS could slide through the Missouri River Valley
this evening, while strong-severe storms driven by the mid-upper
level wave slide primarily across North Dakota/far northern South
Dakota. Barring complete moisture cut-off by the southern MCS, we
should see a line of showers/storms track east across the forecast
area this evening/overnight, so will carry band of high pops across
the area tonight. These storms will be encountering decreasing
instability as they move east of the James River Valley through the
later evening/overnight, so while an isolated strong to severe storm
cannot be completely ruled out, the threat is expected to decrease
significantly from the potential seen in south central South Dakota
early in the evening.

Scattered showers/storms may linger east of I-29 early Saturday
morning, but overall system seems to be exiting slightly faster than
previous forecast, so much of the day should be dry, but breezy in
the post-frontal northwest flow. Will be a cooler day with highs
only in the 70s, and could see a few sprinkles/isolated showers
rotate into southwest Minnesota late in the afternoon in cyclonic
flow around the back side of the departing trough. But confidence
not high enough to include this mention in the forecast right now.

.LONG TERM...(Saturday night through Friday)
Issued at 306 PM CDT Fri Jun 1 2018

Modest upper ridge begins to build into the region through the
latter half of the weekend and into early next week. Wave kicking
out of the central Rockies into the central Plains late Sunday into
Monday will prevent heat from building back into our region too
quickly, so should be able to enjoy a couple of days with relatively
low humidity levels and seasonable temperatures.

Continued southerly flow will bring some heat back for midweek, with
the pattern becoming a little more unsettled for the latter half of
the week as weak waves traverse around the upper ridge. Timing and
track of the waves varies greatly among the models, so will continue
to carry sporadic low pops Wednesday-Friday for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 607 PM CDT Fri Jun 1 2018

Main concern tonight is showers and TSRA moving eastward across
the area. This activity could very well impact all three TAF sites
including KHON, KFSD and KSUX. The two sites where convective
erratic winds are most possible is at KHON and KSUX. Tried to time
the strongest chances for TSRA into two hour blocks this evening
and overnight. In the strongest cells, short term IFR conditions
are possible but did not include that scenario in the TAF sites
for now as those types of conditions may not last long. Will amend
as needed.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...MJ
Hazardous weather outlook, Jun 1, 3:51 AM CDT, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
351 AM CDT Fri Jun 1 2018

SDZ050-052-057-058-063-064-068-020900-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-Bon Homme-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop in central South Dakota
late this afternoon, mainly west of the Missouri River. These
storms will work into areas west of the James River during the
evening with severe weather becoming very possible. The main
threats will be hail to the size of golf balls and wind gusts as
high as 80 mph. An isolated tornado will also be possible. Most of
the activity will shift east of central South Dakota around
midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be likely this evening.

IAZ001-012-020-021-031-032-MNZ071-097-098-NEZ013-014-SDZ038>040-
053>056-059>062-065>067-069>071-020900-
Lyon IA-Sioux-Plymouth-Cherokee-Woodbury-Ida-Lincoln MN-Pipestone-
Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-
Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-
Lincoln SD-Yankton-Clay SD-Union-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will become likely after about 10 pm tonight with
severe weather possible. The main threat will be wind gusts as
high as 70 mph and hail to the size of half dollars. A few
stronger storms could linger through about 4 am.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible tonight.

IAZ002-003-013-014-022-MNZ072-080-081-089-090-020900-
Osceola-Dickinson-O'Brien-Clay IA-Buena Vista-Lyon MN-Murray-
Cottonwood-Nobles-Jackson-
351 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwest Iowa
and southwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become likely late tonight. While
there is a small chance for a few severe storms the better chances
will be across eastern South Dakota and Nebraska.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 1, 6:28 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 NW GREGORY            43.24N 99.43W
06/01/2018                   GREGORY            SD   TRAINED SPOTTER

            MATURE TREES DOWNED.

&&
Local storm report, Jun 1, 7:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 PM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     12 WNW PLATTE           43.47N 99.05W
06/01/2018                   CHARLES MIX        SD   PUBLIC

            EST. 70-80 MPH WINDS. BRANCHES DOWN. GRAIN
            TRAILERS TIPPED OVER. PENNY SIZED HAIL.

&&

SG

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:24 PM CDTSevere Thunderstorm WarningFSDAurora, Charles Mix, Davison, Douglas, Hutchinson, Jerauld and 1 more36 min
Jun 1, 8:00 PM CDTSevere Thunderstorm WarningFSDBeadle45 min
Jun 1, 9:34 PM CDTSevere Thunderstorm WarningFSDLincoln, McCook, Minnehaha, Turner41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.